|Treatment sparing regimen
Mar 17, 2000
Dear Dr. Luzuriaga,
My four year old son is presently on 3TC, AZT and Nelfinavir. His viral load is 113,000 and his CD4%is 40. His doctors are recommending a med change using D4T, 3TC, indinavir, ritonavir and nevirapine. They also suggest the use of a g-tube to aid in med administration. My concerns relate to using the NNRTI class at this time. Won't this limit his tx. options in the future? Will the use of a g-tube help or increase his risk of infection? Results of a genotypic study are still pending. Are you finding the results helpful in guiding tx. decisions? He has been on his present meds for three years and was never undetectable with the present combination however they have served him well. Thanks.
Response from Dr. Luzuriaga
You raise several good questions. First, let's address the issue of a change in antiviral medications. You don't mention how your son is doing clinically. However, even if your child is symptom-free, growing well, etc. and has a good CD4 count (40%), the viral load is high and I would agree with a change in antiviral medications. Important things to think about when considering a change in antivirals are:
1. Why did the former regimen fail to control the virus? Was it difficult to administer the medications on schedule? Even if your son took the medications according to schedule, it is possible that his drug levels were too low to completely suppress the virus.
2. What antivirals has your son received previously? If AZT, 3TC, and Nelfinavir are the only antivirals that he has received, then he has several potential options from different classes of drugs and the results of the genotyping test should be helpful in designing a new drug regimen from those options.
2. What is your lifestyle? Could you accommodate drugs that must be dosed 3 times a day?
I would be aggressive in trying to control viral replication and would recommend a regimen with at least 3-4 new drugs. Depending on the genotyping results, your options include several types of regimens: 2 nucleosides with a protease inhibitor and an NNRTI (such as nevirapine or efavirenz); a regimen that combines 1-2 nucleosides with 2 protease inhibitors; or a nucleoside with an NNRTI and 2 protease inhibitors. There is a concern that the use of any agent might decrease the future potential utility of the general class. However, with his high viral load, it is important to make a good effort to control the virus now.
How easy is it for your son to take liquid medications? If you are having struggles or if the medications are interfering with your son's food intake, a g-tube would be helpful. In children who are relatively well at the time of g-tube placement, we have not seen an increase in infections.
One last thing to consider that might increase your child's medication options and make it easier for you to give medications is "pill school." Many children as young as 3-4 years can be taught to swallow pills using methods developed at Baylor (Texas) -- please ask your son's care provider about this.
Katherine Luzuriaga, M.D.
What to do if I become pregnant?
C-section or not?
- Flaky Skin After Oral Sex With No Protection Does It Mean I Have HIV
- Flu Symptoms After Oral Sex Worried I Have HIV
- Groin Pain After Barebacking Worried I Have HIV
- Hairy Tongue After Vaginal Sex Worried I Have HIV
- Muscle Ache After Sharing Sex Toys Sign Of HIV AIDS
- Oral Ulcers After Unprotected Oral Sex Without Ejaculation Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.